I have been diagnosed with both Hashimoto's and Grave's. I have been unable to find another case of this. Is this rare? I have been on Tapizol for just over a year and my Dr. wants to take me off and do the Iodine treatment or surgery (she recommends the Iodine treatment). She is asking me to choose which form of treatment to take, but I can't find any info on what the affects will be on the Hashimoto's once I do either treatment. I know that I will be on thyroid hormone replacement for the rest of my life, will treatment of the Grave's disease just speed up the process?
Sometimes there is some confusion regarding "Graves and Hashimoto's at the same time".
There are a few rare patients who swing from hypothyroidism to hyperthyroidism. In these cases it is likely best to give I-131 to avoid this unpredictable swinging -- after I-131, lifelong thyroid replacement is required.
There are many Graves patients who have antibodies typically associated with hashimotos (ie TPO and Tg antibodies) -- these may suggest a background destruction of thyroid while the stimulating antibodies (TSH-Receptor antibodies) are causing a hyperthyroid state. There is some evidence that this combination may have a higher remission rate with tapazole like medications. So if this is what is happening, 12-18 months of tapazole may be worth a try before I-131 is considered -- you have been on for a year or more -- if the levels are still not controlled, then definite therapy with I-131 or surgery makes sense. I tend to favor I-131 as it is less invasive than surgery -- make sure you have no signs of Graves Eye Disease before I-131 as this would need to be addressed first.
I have been reading about having both of these disorders becuase they thought this is what I had becuase my heart rate was high but my tests showed hypo....I have heard of lots of people having both together, they have to treat the graves becuase that is the one that can cause the problems high heart rate etc...most of the time by treating the graves it throws you into hypo which you already have anyway and then they just treat that with thyroid hormone. From everything I have read taking the pill to kill off some of the thyroid works without needing to have either done but i dont know if that is what tapizol is for. I have read mixed things about the iodine treatment but I know 3 people who have had the surgery and are doing great....the iodine may lead to surgery anyway if it doesnt work. In this situation surgery would be the best option and avoid putting that horrible chemicals in your body to end up with surgery anyway. Alot of people regret haveing the iodine...Eeryone I know who have had the surgery reccommend it....good luck!
I have that too...it is called Hashitoxicosis, it took years to get the correct diagnosis. I had RAI 131 May 18, and am doing lots better. The RAI treats the overactiveness, ands i take synthroid as I had been doing for about 19 years. I'm glad I chose RAI treatment over surgery because, even though surgery tends to be an instant fix, it has a few more risks. It's good you have a diagnosis. Jaksmom, I hate to overtly diasagree when you say horrible chemical in your body, you are as misinformed as many are, before making a judgement or giving advice please research real information. The radiation is taken up in the thyroid, I had no side effects from it, except a very minor sore throat. I had a friend who opted for surgery, she's months recovering due to damaged parathyroids, spent a week in the hospital, due to low calcium levels. As Dr Lupo will probably state too, RAI is often preferred because it carries fewer risks. The radiation does not harm the rest of our body, and I feel it very well saved my life, and my sanity. It is the same radiation we get from Xrays, the sun, the same people who get the iodine treatment and regret it would most likely have regretted surgery too, neither one cures the diseases, it just helps the symptoms, as both are automimmune diseases. Whichever treatment is chosen, you will feel better after the fraves symptoms goes away and you are on the proper replacement. But don't be frightened of RAI treatment because of misinformation, it has been used for decades with great success, the dr gave me a dose that was high enough to kill my thyroid and I shouldn't have to have anymore treatments, but if I should go hyper again due to Graves I would have RAI again not surgery, surgery would be my last personal option, I have spent many days on the beach , the radiation given in RAI is about equal to one full day in the sun. Be careful where you get information on treatment, for the best information ask for a consult with the nuclear med doctor at your hospital, I was required to have a consult before my treatment, and the biggest risk is becoming pregnant in the 6 months following RAI, as I plan on having no more children this wasn't a factor for me. But your thyroid levels should be stable before becoming pregnany anyway, and with Hashitoxicosis they don't seem to stabilize for long anyway. best of luck to you, and for good info on both treatments do to aace.com and allthyroid.org , there you will find helpful and honest info to help make your decision.Hashitoxicosis symptoms are tough to live with, but after treatment (whichever you chose) you should feel lots better.
I also have hashitoxicosis and only ever presented hyper symptoms. I took Tapazole for 4 1/2 years before having surgery.
Surgery was the correct choice for me and I have had normal lab's since 6 weeks post op and have not had to change my dosage.
The issue of RAI vs Surgery is with RAI they thryoid dies off sometimes slowly sometimes immediately. With RAI yo may also need another dose to completely kill off the thyroid, you may have irregular lab results and have difficulty stabilizing on replacement.
With surgery you do not have the fluxutions and most times it is alot easier to stabilize.
The choice is yours and if you choose surgery over RAI they must give it to you. My surgeon told me insurance companies never refuse a thyroid removal if a surgeon requests it.
For me, having children in the house was a sure reason not to have the RAI.
The whole idea of drinking radio active substance does not agree with me,
I have both too and it frustrates me so much I wanna CRY! So far i'm more on the hypo side and I've been taking Synthroid (which I HATE). It gives me really had arm cramps. I swear its my veins hurting but i'm unsure. My TSH hardly moved with in 5 weeks. I'm losing weight like crazy and my dr doesn't want to see me for another 10 wks! Wahhhh!
Hang in there,,,,I hurt either way, but the pain is more intense off synthroid, or when my levels are too high (hypo) . I've been more on the hypo side over the years too, which is better than being hyper.
I was one of the rare ones Dr Lupo talked about, my TSH would acually swing within a couple days, same lab and would run hyper, normal and low, all within a week or so. My doc explained that I was never the same day to day, and I felt it too, my moods and energy has pretty much leveled out now, even though I'm still a bit hypo. RAI was the right choice for me, as others meds or surgery would be. But I had to have synthroid so Tapazole was out of the question as treatment, because I would go severely hypo w/o thyroid meds in a short time and then swing hyper for a time. Surgery may be the right choice for some. I wasn't scared of the chemical, I was scared of the dying from the Graves end.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.